Nebraska, 2002

Hail in Nebraska, August 24, 2002

August 24, 2002 · NWS CYS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 24, 2:10 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 24, 2:10 PM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT SAT AUG 24 2002

AIRMASS CONTINUES MODERATELY UNSTABLE IN WATCH AREA. INVERTED TROUGH
JUST WEST OF WY/NEB BORDER WITH WEAK LOW LEVEL CONVERGENCE AND 50S
TO LOWER 60S DEWPOINTS TO EAST. STRONGEST STORMS HAVE SHIFTED TO FAR
EAST PART OF CWA AND EASTWARD. JUST STARTING TO SEE SOME
STRENGTHENING OF STORMS SOUTH OF DGW ON WEST EDGE WATCH AREA WHERE
AIRMASS ALSO MODERATELY UNSTABLE. WILL HIT THIS EVENING HARD WRT
POPS...T-STORM STRENGTH. WESTERLYS RETURN IN BOUNDARY LAYER FOR SUN
PM AS WELL AS DRIER AIR. WILL CONTINUE SLIGHT CHANCE OF EVENING
STORMS PANHANDLE. AVN INDICATES SMALL AREA QPF NORTHERN PANHANDLE AT
36 HRS/6 PM SUN. FRONTAL BOUNDARY STALLS JUST NORTH AND WEST OF CWA
FOR MON PM AND TUE AM...THEN DROPS SOUTH. INCREASING QPF AND COOLER
TEMPS FOR TUE.

.CYS...
WY...NONE.
NE...NONE.

COX

In the hours before

Local storm report, Aug 24, 2:49 PM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHEYENNE WY
349 PM MDT SAT AUG 24 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0122 PM    22 W CHEYENNE             WY   F0 TORNADO
08/24/02   LARAMIE

0128 PM    16 SE LARAMIE             WY   F0 TORNADO
08/24/02   ALBANY

0145 PM    25 NE SIDNEY              NE   1.75 INCH HAIL
08/24/02   CHEYENNE

0149 PM    23 W CHEYENNE             WY   .75 INCH HAIL
08/24/02   LARAMIE
Local storm report, Aug 24, 2:49 PM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
349 PM MDT SAT AUG 24 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0336 PM    22 W CHEYENNE             WY   F0 TORNADO
08/24/02   LARAMIE

0149 PM    23 W CHEYENNE             WY   .75 INCH HAIL
08/24/02   LARAMIE

0128 PM    16 SE LARAMIE             WY   F0 TORNADO
08/24/02   ALBANY

0145 PM    25 NE SIDNEY              NE   1.75 INCH HAIL
08/24/02   CHEYENNE

0149 PM    23 W CHEYENNE             WY   .75 INCH HAIL
08/24/02   LARAMIE
Local storm report, Aug 24, 3:45 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT SAT AUG 24 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0122 PM    22 W CHEYENNE             WY   F0 TORNADO
08/24/02   LARAMIE

0128 PM    16 SE LARAMIE             WY   F0 TORNADO
08/24/02   ALBANY

0145 PM    25 NE SIDNEY              NE   1.75 INCH HAIL
08/24/02   CHEYENNE

0149 PM    23 W CHEYENNE             WY   .75 INCH HAIL
08/24/02   LARAMIE

0330 PM    6 N LODGEPOLE             NE   CROP DAMAGE
08/24/02   CHEYENNE                       LARGE HAIL AND STRONG WINDS
                                          STRIPPED CORN AND
                                          SOYBEAN.  OCCURRED BETWEEN
                                          330 PM AND 4 PM.

0436 PM    VETERAN                   WY   1.75 INCH HAIL
08/24/02   GOSHEN
Local storm report, Aug 24, 5:01 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
601 PM MDT SAT AUG 24 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0122 PM    22 W CHEYENNE             WY   F0 TORNADO
08/24/02   LARAMIE

0128 PM    16 SE LARAMIE             WY   F0 TORNADO
08/24/02   ALBANY

0145 PM    25 NE SIDNEY              NE   1.75 INCH HAIL
08/24/02   CHEYENNE

0149 PM    23 W CHEYENNE             WY   .75 INCH HAIL
08/24/02   LARAMIE

0330 PM    6 N LODGEPOLE             NE   CROP DAMAGE
08/24/02   CHEYENNE                       LARGE HAIL AND STRONG WINDS
                                          STRIPPED CORN AND
                                          SOYBEAN.  OCCURRED BETWEEN
                                          330 PM AND 4 PM.

0436 PM    VETERAN                   WY   1.75 INCH HAIL
08/24/02   GOSHEN

0512 PM    SIDNEY                    NE   .88 INCH HAIL
08/24/02   CHEYENNE

0515 PM    SIDNEY                    NE   1.75 INCH HAIL
08/24/02   CHEYENNE
Special weather statement, Aug 24, 5:10 PM MST, 48 minutes before
WYZ059-060-067-068-070-250030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MDT SAT AUG 24 2002

...TORNADO WATCH 632 THAT WAS IN EFFECT FOR THE SOUTHEAST PLAINS OF
WYOMING HAS BEEN CANCELLED...

THE THUNDERSTORMS THAT PRODUCED SEVERE WEATHER OVER THE SOUTHEAST
WYOMING PLAINS HAVE WEAKENED OR MOVED INTO THE WESTERN NEBRASKA
PANHANDLE EARLY THIS EVENING.  NO ADDITIONAL SEVERE WEATHER IS
EXPECTED IN SOUTHEAST WYOMING FOR THE REST OF THE EVENING AND
THE TORNADO WATCH FOR THAT AREA HAS BEEN CANCELLED.

&&
WEILAND
WCJIN-WYSE

The radar

The Cheyenne radar (KCYS), 96 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kimball

When
August 24, 5:58 PM MST to 6:02 PM MST
Where
Kimball County, Kimball
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.233, -103.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314571.